Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 19, 2021Dundy County, Nebraska

NWS Goodland, KS issued this special weather statement at Aug 19, 2021, 4:58 PM MDT for Dundy County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 4:58 PM MDT (22:58 UTC)
Expired
Aug 19, 2021, 5:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Hail
0.75 in
Wind
40

County Dundy County, NE

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS83 KGLD 192258
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
458 PM MDT Thu Aug 19 2021
 
KSZ001-NEZ079-192330-
Cheyenne KS-Dundy NE-
458 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska through 530 PM MDT/630 PM CDT/...

At 458 PM MDT/558 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southeast of Haigler, or 12 miles north of St.
Francis, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 3991 10174 3992 10200 4014 10193 4012 10159
TIME...MOT...LOC 2258Z 202DEG 20KT 3994 10187 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

KMK/JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:16 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 2:16 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
216 PM MDT Thu Aug 19 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 153 PM MDT Thu Aug 19 2021

The main concern in the short term period is the possibility of
severe thunderstorms across the tri-border region of Colorado,
Kansas, and Nebraska this afternoon and evening.

Thunderstorms are currently building in the convergent area near
a surface trough in far eastern Colorado with storms moving in a
north northeast direction. The area of continued development will
spread eastward through the afternoon and evening as the pattern
shifts east and a short wave trough ahead of the main upper trough
lifts out across the central High Plains region.

A cold front moves through the area after midnight tonight with a
few showers possibly lingering across the area into early Friday
as the main upper trough moves across the central High Plain by
mid-day Friday. Dry conditions will be in place late Friday
through the day on Saturday with subsidence aloft, dryer air, and cooler
temperatures on Saturday. Another short wave trough in the
southwest flow aloft moves across the area Saturday evening for a
slight chance of thunderstorms.

Temperatures bounce right back up into the 90s on Sunday with dry
air and downslope conditions across the area.

.LONG TERM...(Sunday through Thursday)
Issued at 145 PM MDT Thu Aug 19 2021

The forecast period begins with southwest flow aloft over the Tri-
State area and an advancing upper trough sliding into the Black
Hills on Sunday.  A ridge remains in place over the lower eastern
CONUS and high pressure persisting over the South and Deep South.
Hot and dry conditions are expected through the day with highs
ranging from the mid to upper 90s in most areas and a few low 100s
possible.  Minimum relative humidity values will range from the mid-
teens to low 20s along and west of a line from Benkelman to Goodland
to Arapahoe (CO).  Winds are not looking as impressive today as they
did on previous model runs and will be the limiting factor for fire
weather concerns.  Regardless, elevated fire weather conditions can
be expected Sunday afternoon for the aforementioned area and will
need to continue to be monitored in the coming days.

Flow transitions to west-southwesterly aloft as high pressure pushes
west into the Desert Southwest and the ridge flattens out.  Hot and
dry conditions are expected through this timeframe with highs
ranging from the low 90s to low 100s on Monday and low to upper 90s
on Tuesday.  Minimum relative humidity values will range from the
mid-teens to low 20s across eastern Colorado and adjacent Nebraska
and Kansas counties within the Goodland CWA both afternoons.  Winds
will once again be the limiting factor on both days.  Conditions
will need to continue to be monitored for possible changes.

Slightly cooler temperatures and chances for precipitation return to
the forecast Wednesday and Thursday.  A cold front will swing south
into the region through the day on Wednesday with showers and
thunderstorms developing ahead of it Wednesday afternoon and
evening.  Thursday, the front clears the GLD CWA and a trough begins
to move into the region.  This will bring additional chances for
showers and storms to the region on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Aug 19 2021

VFR conditions are expected at MCK and GLD through the 18Z TAF
period with isolated to scattered thunderstorms in the vicinity
of the TAF sites between about 23Z-08Z as storms develop late this
afternoon and continue to move across the area through the
evening ahead of a cold front. Gusty southeast to south winds
ahead of the front will turn to the northwest following frontal
passage between 13-14Z at both locations.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Aug 19, 1:39 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
139 PM MDT Thu Aug 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
139 PM MDT Thu Aug 19 2021 /239 PM CDT Thu Aug 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A severe thunderstorm watch is in effect for the tri-border region
of northeast Colorado, southwest Nebraska, and northwest Kansas
through 8 PM MDT (9 PM CDT).

Scattered thunderstorms will continue to develop this afternoon and
evening over eastern Colorado with storms spreading eastward as
individual storms track to the north northeast. Severe thunderstorms
capable of producing large hail, damaging winds, and a brief tornado
are possible as well as locally heavy rainfall. The main area of
concern is northwest of a line from McCook, Nebraska to Colby,
Kansas, to Flagler, Colorado.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are possible each afternoon from
Sunday through Tuesday along and west of the eastern Colorado border
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 19, 3:43 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
343 PM MDT Thu Aug 19 2021

KSZ013-027-192215-
Wallace KS-Sherman KS-
343 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Wallace
and southeastern Sherman Counties through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wallace, or 10 miles northeast of Sharon Springs,
moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central Kansas.

&&

LAT...LON 3898 10151 3899 10177 3922 10182 3922 10147
TIME...MOT...LOC 2143Z 179DEG 24KT 3904 10167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KMK/JRM
Local storm report, Aug 19, 4:21 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             WALLACE                 38.91N 101.59W
08/19/2021  E0.25 INCH       WALLACE            KS   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN AND A BRIEF
            PERIOD OF PEA SIZE HAIL. TIME ESTIMATED
            BASED ON RADAR.

&&
Local storm report, Aug 19, 4:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
08/19/2021  M53 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

JBH
Special weather statement, Aug 19, 4:34 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM CDT Thu Aug 19 2021

KSZ001-192300-
Cheyenne KS-
534 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne County in northwestern Kansas through 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of St. Francis, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in northwestern Kansas.

This statement replaces the Severe Thunderstorm Warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.

&&

LAT...LON 3978 10179 3977 10202 3995 10205 3996 10177
TIME...MOT...LOC 2232Z 173DEG 17KT 3982 10193

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KMK/JRM
Local storm report, Aug 19, 4:44 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 SSW SAINT FRANCIS     39.68N 101.86W
08/19/2021  M1.00 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

JBH
Special weather statement, Aug 19, 4:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
458 PM MDT Thu Aug 19 2021

KSZ001-NEZ079-192330-
Cheyenne KS-Dundy NE-
458 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska through 530 PM MDT/630 PM CDT/...

At 458 PM MDT/558 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southeast of Haigler, or 12 miles north of St.
Francis, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 3991 10174 3992 10200 4014 10193 4012 10159
TIME...MOT...LOC 2258Z 202DEG 20KT 3994 10187

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KMK/JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:38 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman52 min
Aug 19, 3:43 PM MDTSpecial Weather StatementGLDWallace32 min
Aug 19, 4:00 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
Aug 19, 4:05 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas55 min
Aug 19, 4:34 PM MDTSpecial Weather StatementGLDCheyenne26 min
Aug 19, 5:02 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas, Wallace58 min
Aug 19, 2:49 PM MDTSevere Thunderstorm WarningGLDYuma26 min
Aug 19, 3:14 PM MDTSevere Thunderstorm WarningGLDYuma46 min
Aug 19, 4:05 PM MDTSevere Thunderstorm WarningGLDYuma25 min
Aug 19, 5:05 PM MDTSpecial Weather StatementGLDYuma25 min
Aug 19, 5:37 PM MDTSpecial Weather StatementGLDPhillips38 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.